How Does Naloxone Treat Opioid Overdose? - Suboxone Treatment Clinic

In the United States during the 12-month period ending in April 2021, there were an estimated 100,306 drug overdose deaths. The majority of these–75,673 to be exact–were opioid-related overdoses. Most opioid overdose deaths were driven by synthetic opioids like fentanyl.[1]

While every opioid overdose is a tragedy, overdoses can be treated if medical attention is sought immediately. Naloxone is an opioid overdose antidote that is used to reverse the effects of opioids and restore a person’s breathing. But how does naloxone work?

Understanding how opioid overdoses occur and how naloxone works to reverse opioid overdose can help save lives.

How Does an Opioid Overdose Happen?

An opioid overdose occurs when a person has excessive, unopposed stimulation of the opiate pathway.[2] In other words, overdose occurs when a person has taken enough opioids to slow down the heart rate and breathing to dangerous, potentially deadly rates.

Opioids work by binding to and activating opioid receptors in the brain. By activating these receptors, these drugs relax the body and relieve pain. When taken in high doses, they produce feelings of warmth and euphoria.[3] Common side effects of opioids include:

  • Drowsiness
  • Confusion
  • Nausea
  • Constipation
  • Slowed breathing

In toxic doses, opioids overwhelm the brain’s nerve cells and suppress heart rate and breathing to the point of unconsciousness. This can result in hypoxia, a condition that occurs when the brain doesn’t get enough oxygen. Without prompt treatment, opioid overdose can be fatal.

Naloxone is a medication that, if administered in due time, can reverse the effects of opioids and prevent overdose.

Signs and Symptoms of Opioid Overdose

Because overdose has become such a widespread issue, it’s important to be able to identify the symptoms of an opioid overdose. Signs and symptoms include:[4]

  • Pale or flushed skin on the face
  • Blue-ish colored lips or fingers
  • Limp body
  • Vomiting
  • Making gurgling noises
  • Slow heartbeat
  • Undetectable heartbeat
  • Pinpoint pupils
  • Unresponsiveness
  • Loss of consciousness
  • Death

If you suspect someone is overdosing on opioids, call 9-1-1 immediately. Try to keep the person awake and lay them on their side to prevent choking. If available, administer naloxone. Do not leave the person until emergency medical personnel arrive.

What is Naloxone and How Does it Reverse Opioid Overdose?

Naloxone is an opioid antagonist medication that attaches to opioid receptors and reverses and blocks the effects of other opioid drugs.[5] It can quickly, but temporarily, restore a person’s breathing if they have stopped breathing due to an opioid overdose. This helps keep individuals alive until they can obtain emergency medical treatment.

Some opioids have longer-lasting effects than naloxone. Naloxone only stays active in the body for 30-90 minutes. This means a person can stop breathing again after the naloxone wears off if they still have a lot of opioids in their system. As a result, it’s always important to seek professional medical care even after administering naloxone.[5]

The World Health Organization recommends that naloxone be made available to anyone likely to witness an overdose as well as in the training of overdose treatment and prevention.[6]

Naloxone does not work with other types of drug overdoses. It is only effective against opioids.

How is Naloxone Administered?

Naloxone can be given as a nasal spray (Narcan) or it can be injected into the muscle, under the skin, or into the veins.[5] Naloxone injections are typically only available in medical settings, but many states allow Narcan, the nasal spray, to be purchased by anyone with or without a prescription.

Narcan comes in a needle-free device that is pre-filled with naloxone. It doesn’t require any assembly and is very easy to use. The nasal spray is sprayed into both nostrils while the person lays on the back.

Naloxone has very few side effects. It is also very effective. If a person doesn’t begin breathing again after one dose, another can be administered after 2-3 minutes. After administering naloxone, individuals should be monitored in a medical setting for at least two hours.

Find Help for Opioid Abuse and Addiction Today

Naloxone is a highly effective medication that can reverse the effects of opioid overdose and save a person’s life. However, it only works if it is administered quickly. The best way to prevent opioid overdose completely is to seek help for opioid addiction.

If you or a loved one are addicted to opioids, it’s important to know that help is available. Without professional treatment, your addiction will only get worse.

Here at Suboxone Treatment Clinic in Palm Beach, we help people recover from opioid addiction using evidence-based treatments, medication-assisted treatment (MAT), and FDA-approved treatment medications. Our team can help you detox from opioids, find the right rehab center, and build a solid foundation in your recovery.

Don’t wait any longer. Call now to speak with a dedicated admissions coordinator.

References:

  1. https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2021/20211117.htm
  2. https://www.ncbi.nlm.nih.gov/books/NBK470415/
  3. https://www.drugabuse.gov/publications/drugfacts/prescription-opioids
  4. https://medlineplus.gov/opioidoverdose.html
  5. https://www.drugabuse.gov/publications/drugfacts/naloxone
  6. https://www.who.int/news-room/fact-sheets/detail/opioid-overdose

WE'RE READY TO HELP YOU BEGIN A NEW LIFE